CSN Login
Members Online: 16

What (else) can 5-FU be combined with?

Akroger's picture
Akroger
Posts: 66
Joined: Mar 2013

My mom saw the oncologist today, and the decision was to take her off irinotecan completely because the side effects had been excessive for her body to handle. Apparently she's going to stay on the other part of her chemo cocktail though, which I found to be 5-FU (and Avastin) from checking her hospital records online, but they also want to try adding another drug which apparently they need to review her biopsy records to determine if the nature of her cancer would make this drug an option. (???) My parents didn't remember the name and that information isn't in the online records, but I'd like to try to find out about it to get some information in advance. She's already done oxylaplatin, and that stopped working so it can't be it either. Does this sound like something anyone else recognizes? I can of course wait until 10 or 11 tomorrow morning to call and ask her doctor about it myself, but if anyone could give me some ideas before then I'd really appreciate it!

UncleBuddy
Posts: 687
Joined: Aug 2013

Part of the Folfiri regimen my brother was on was leucovorin, 5FU and irinotecan. They had added erbitux, which is the drug that gives that nasty rash. My brother had some complications, so they lowered his dosage and removed the erbitux and irinotecan. Tomorrow we go to get the results of his scans and talk about what we have to do next. I'd call in the morning anyway so you know what you're dealing with. Good luck!

Lin

Akroger's picture
Akroger
Posts: 66
Joined: Mar 2013

Thank you Lin, it turns out that erbitux is one example of the EGRF inhibitor drugs that my mom's oncologist would like to try for her. Based on my research, this depends on whether or not she has the KRAS mutation, and apparently it's been a bit of a challenge to get the biopsy sample from the first hospital that my mother went to for her diagnosis as opposed to the current one that she is with for treatment. I'm going to push to get this question cleared up soon so that we can see if erbitux or any other EGFR inhibitors are an option for my mom.

 

UncleBuddy
Posts: 687
Joined: Aug 2013

Isn't it amazing how you have to stay on top of everything and become schooled in chemo medications? I couldn't tell you anything about chemo before my brother got sick. I had to learn really fast. We went today to the onc and found his cancer is stable, for the most part. They want him to see a liver doctor to talk about chemo embolization. Now I have to do some research on that and get some info from the great people of this site who know about it first hand. I hope your mom tolerates the chemo well. My brother has had a tough time, so he is on low dose chemo right now. The erbitux can cause an acne type rash. They gave my brother minocycline (an antibiotic) for it. It cleared it right up. He also had to wash often and use some cremes, but it looked a lot better after the meds. He had to be taken off that medication because of the complications he had. I don't think it was that one medication (it actually looked like it was working) but I think he was weakened by the clots he had so they took him off of it. 

Keep us posted.

Lin

PS Stay on top  of that hospital to get that biopsy. Try to keep copies of everything because you never know when you'll need to show it to someone new. Also, always keep a list of the meds she's on in case she ever has to be hospitalized. It's good to have, just in case. I know it came in handy for me. Good luck!

LindaK.
Posts: 338
Joined: Apr 2013

My husband had one dose of Vectibix added to his Folfiri 2 weeks ago yesterday.  I found this reference "Vectibix® is indicated for the treatment of patients with wild-type KRAS (exon 2 in codons 12 or 13) metastatic colorectal cancer (mCRC) as determined by an FDA-approved test for this use:"

they would only add this if the original tumor was found to be wild or mutant KRAS type.

He had 12 rounds of Folfox last year and the oxaliplatin was discontinued after 5 rounds.  Ended 12 rounds in July 2013 and new tumor presented in his small intestines in November, 2013.  Started Folfiri in March, 2014, had 4 rounds which he tolerated pretty well and then had a bowel obstruction which delayed treatment for a month after a 6 day hospital stay and another c-diff infection.  Started back on 2 rounds of Folfiri, had an infection in his parotid gland which delayed another month of treatment.  Started Vectibix 2 weeks ago and has been the sickest ever on any chemo.  They tested him Monday for c-diff (negative) and now think he has colitis. He had lost 11 lbs in 12 days/  He had a few hours of IV fluids Monday and now they think he has colitis.  Severe stomach pains, diarrhea and massive amounts of painful gas.  He is on the BRAT diet for a few days and is doing better the last few days.  NP said it was not chemo related but the next day the onc. said he thinks it is.  Not sure what the path forward will be for him as far as chemo goes.  He did get the rash on his face and chest within about 9 or 10 days of first dose.  It is driving him crazy, but he can't stand anything on his skin and does use the steroid cream twice a day.

Every person is different with their reactions to any drug.  The old onc he went to never had the tumor tested, our new wonderful place had it tested the first day we were there, approx. 16 months after his first surgery and it was a different hospital also.  It shouldn't be an issue from a different hospital.

Good luck, but if you trust your mother's onc. then I would go with their recommendation.  They told us the Vectibix side effects were less than Avastin side effects, but obviously not in every case.

Linda

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network